Pennsylvania, 2009

Flash Flood in Pennsylvania, August 11, 2009

August 11, 2009 · NWS CTP · 1 event in 1 county or zone

Slow moving thunderstorms produced heavy rain and isolated flash flooding in eastern Warren County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Slow moving thunderstorms produced heavy rain and isolated flash flooding in eastern Warren County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 11, 2:47 PM EST, 13 minutes earlier.

Area forecast discussion, Aug 11, 2:47 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
347 PM EDT TUE AUG 11 2009

.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH PENNSYLVANIA THIS EVENING...THEN
STALL ALONG THE EAST COAST FOR THE REST OF THE WEEK. MEANWHILE...
A RIDGE OF HIGH PRESSURE WILL WORK INTO THE NORTHWEST PART OF THE
STATE. A CUT OFF UPPER LOW OVER THE SOUTHERN APPALACHIANS WILL
LIKELY LIFT NORTHEAST TOWARD PENNSYLVANIA BY NEXT WEEKEND.
THIS FEATURE WILL KEEP SOME CHC OF SHOWERS AND STORMS ALONG
THE MARYLAND BORDER INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC COLD FRONT LOCATED NEAR A KELM TO KPBZ LINE CURRENTLY WITH A
BAND OF MODERATE TO HEAVY RAIN AND SOME EMBEDDED THUNDER. SO FAR
NO SIGNS OF BOWING. FORWARD MOTION OF LINE WAS INITIALLY SLOW...
BUT IS PICKING UP SOME FORWARD SPEED AS THE BOUNDARY LAYER FLOW
INCREASES TO 10-15 KNOTS AS PER NAM/GFS.

MORNING STRATUS AND FOG HAS GIVEN WAY TO HAZY SUNSHINE IN MOST
AREAS WITH MEAN CAPES GROWING INTO THE MODERATE RANGE. LACK OF
SHEAR WOULD APPEAR TO PRECLUDE SEVERE...BUT GIVEN THESE CAPES AND
WATER LOADING FROM 1.75+ PWS...CANNOT RULE OUT ISOLATED SEVERE
FROM A BOWING LINE SEGMENT OR COLLAPSING CORE...PARTICULARLY OVER
MY SOUTHEAST WHICH SHOULD FEATURE THE HIGHEST CAPES AND LAPSE
RATES THIS AFTERNOON AND EVENING IN A BUILDING 925-850 MB THETA-E
RIDGE...AS PER RUC13.

WENT WITH HIGH CHANCE/LOW LIKELY POPS AS THE FRONT SAGS
SOUTHEASTWARD THIS EVENING...AND GENERAL BROADBRUSH OF LOW TO MID
CHANCE POPS AS THE REAL COOLING ALOFT ASSOCIATED WITH THE 500 MB
TROF APPROACH OVERNIGHT TAKES PLACE.

DRIER/CO0LER WX SHOULD GRADUALLY FILTER INTO THE REGION FROM THE
WEST LATER TONIGHT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
AS SHORTWAVE ROTATES THRU THE REGION ON WED...STILL ENOUGH LL
MOISTURE/INSTABILITY LIKELY TO REMAIN ACROSS THE AREA TO SUPPORT
SOME CHC OF MAINLY AFTN CONVECTION.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
MODELS SLIGHTLY DIFFERENT EACH DAY WITH REGARD TO CUTOFF LOW.
GIVEN TIME OF YEAR...LOCATION OF MTS...HARD TO SEE FRONT GOING
VERY FAR TO THE SOUTH AND EAST. THUS WITH HINTS OF A CUTOFF
OVER PA OR NEARBY...THINK THERE WILL BE A SLIGHT CHC TO CHC OF
SHOWERS AND STORMS ACROSS THE REGION...MAINLY SOUTH OF INTERSTATE
80 EARLY ON...BUT ALL AREAS BY LATER NEXT MONDAY INTO TUE...AS
NEXT COLD FRONT NEARS THE EAST COAST.

TEMPS WILL BE CLOSE TO NORMAL. DID EDGE TEMPS DOWN A DEGREE
OR SO DURING THE DAY...AND EDGE UP A DEGREE OR SO AT NIGHT...
AS I AM LEANING ON THE WET AND CLDY SIDE OF THINGS.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SCATTERED SHOWERS/TSTORMS WILL CROSS THE REGION THIS AFTERNOON AND
EVENING...WITH MVFR RESTRICTIONS NEAR TSRA AND HEAVY DOWNPOURS.

INVERSION WILL TRAP LOW LEVEL MOISTURE LATER TONIGH AND SPREAD
MVFR/LIFR CIGS/VSBYS TO ALL BUT KMDT OVERNIGHT. ADDITIONAL SCATTERED
SHOWERS/TSTORMS IN STORE FOR WED AFT...MAINLY IN SE HALF.

OUTLOOK...
WED...LIFR/MVFR EARLY IN FOG...THEN VFR WITH MVFR IN SCT TSTORMS.
THU-FRI-SAT-SUN...VFR. ISOLD AFTN MVFR SHOWERS/TSTORMS MAINLY SE.

&&

.HYDROLOGY...
BEEN WATCHING CELLS ACROSS NW PA. SO FAR THINGS ARE MOVING...FEW
SPOTS MAY HAVE SEEN ABOUT AN INCH OF RAIN SO FAR...ESTIMATED
BY RADAR. WOULD EXPECT CELLS TO CONTINUE TO MOVE EAST AT
10 TO 15 MPH. FLOOD ADVISORY EARLIER...NOW A FLASH FLOOD
WARNING. WILL CONTINUE TO MONITOR...AND ISSUE PRODUCTS AS
NEEDED. AWAY FROM THIS NW AREA...FFG NOT SO LOW...THUS
FLOODING SHOULD NOT BE A PROBLEM OUTSIDE THE FAR NW.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR
NEAR TERM...DEVOIR
SHORT TERM...MARTIN
LONG TERM...MARTIN
AVIATION...DEVOIR/RXR
HYDROLOGY...MARTIN/DEVOIR/JUNG
Hazardous weather outlook, Aug 11, 11:53 AM EST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1253 PM EDT TUE AUG 11 2009

PAZ004>006-010>012-017>019-024>028-033-034-037-041-042-045-046-
049>053-056>058-121700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
1253 PM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AS A
WEAK COLD FRONT ACTS ON VERY MOIST AND SOMEWHAT UNSTABLE AIR OVER
THE REGION. SLOW MOVING STORMS WILL POSE A GREATER THREAT OF
LOCALLY HEAVY RAINFALL OVER SOME AREAS...ESPECIALLY WHERE CELLS
TRAIN OR TRACK OVER AREAS WHICH SAW HEAVY RAINFALL ON MONDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ035-036-059-063>066-121700-
FULTON-FRANKLIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1253 PM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLOW MOVING COLD FRONT WILL PUSH ACROSS THE AREA THIS EVENING.
SHOWERS AND SCATTERED THUNDERSTORMS WILL ACCOMPANY THE WEAK FRONT...
AND MAY PRODUCE LOCALLY HEAVY DOWNPOURS AND SOME ISOLATED STRONG
WIND GUSTS. LOCAL MINOR FLOODING IS A POSSIBILITY WITH STRONGER
SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEVOIR

In the hours before

Special weather statement, Aug 11, 2:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT TUE AUG 11 2009

PAZ004-005-111945-
MCKEAN PA-WARREN PA-
310 PM EDT TUE AUG 11 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND
NORTHWESTERN MCKEAN COUNTIES...

AT 311 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF WARREN...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR SCANDIA AROUND 320 PM AND KINZUA DAM AROUND
335 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 62...STATE ROAD
59.

LAT...LON 4198 7867 4171 7890 4192 7921 4200 7915
      4201 7880

EXPERIMENTAL

FORECASTER: JUNG
Special weather statement, Aug 11, 2:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
328 PM EDT TUE AUG 11 2009

PAZ010-017-112030-
CLEARFIELD PA-ELK PA-
328 PM EDT TUE AUG 11 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLEARFIELD AND
SOUTH CENTRAL ELK COUNTIES...

AT 327 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES EAST OF
BROOKVILLE...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS.

THIS STORM WILL BE NEAR BROCKPORT AROUND 350 PM...DUBOIS AROUND 400
PM...ROCKTON AROUND 410 PM...S.B. ELLIOT STATE PARK AROUND 420 PM AND
HYDE AROUND 430 PM.

THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 97 AND 118.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE
219...ROUTE 322...STATE ROAD 153...STATE ROAD 255.

LAT...LON 4119 7879 4121 7877 4121 7872 4122 7872
      4123 7875 4127 7875 4129 7880 4131 7878
      4123 7831 4090 7848 4104 7881 4114 7881

EXPERIMENTAL

FORECASTER: DEVOIR

The radar

The Buffalo radar (KBUF), 127 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Warren

When
August 11, 3:00 PM EST to 5:00 PM EST
Where
Warren County, 1.13 mi S of North Warren to 0.95 mi WSW of Russell Scandia Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.854, -79.173

Thunderstorms produced heavy rain and flash flooding in Warren and Scandia. A number of roads were closed due to flooding. Reports of manhole covers being lifted off in the city of Warren were also received.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179825.